What can I do to treat hypokalemia?
Hello...last night i was taken to the emergency room because my arms, hands, and face muscles were tingling and extremely tight and contracting. I could barely speak and i couldn't open my fists. The doc said i had low blood magnesium and low potassium levels. They gave me fluids through iv and a potassium pill...looked at my heart, did blood work. What can I do to ensure this doesn't happen again. I'm 27 year old male and this was a very scary experience for me. Thank you for any help.
I would suggest that you schedule an appointment with your primary care physician. It is hard for me to determine with any certainty whether or not your magnesium and potassium levels had anything to do with your symptoms as you would need to have particularly low levels in order to have those types of symptoms. I would also want to know what your calcium levels were as low calcium is more often associated with the type of symptoms that you had. Low potassium can be due to many different reasons, but assuming that you are otherwise healthy I would suspect that this was due to some type of dietary problem. Were you dieting recently? People that are on very strict diets can sometimes have electrolyte disturbances because of low intake of the right foods. This could also explain the low magnesium level. Simple dehydration can also cause this. If you just got done running a marathon or exercising vigorously, these electrolyte problems are not that unusual. If this was not the case, then I might consider sending off an aldosterone level as elevated aldosterone can also result in low potassium levels. Again, I would suggest that you schedule an appointment with your primary care physician for further evaluation of this problem. The two of you can discuss what happened and your diet and come up with a plan to help prevented in the future.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- If you and your partner both have genital herpes will having sex make any of the symptoms worse?
- I am having shortness of breath/confusion. What is wrong with me?
- I have severe chest pain, it will even lead to breathing difficulty. What should I do?
- Can I take Citalopram and Tramadol together?
- I feel tightness in right upper back. What could it be?
Need More Info?